Active Low-Carber Forums
Atkins diet and low carb discussion provided free for information only, not as medical advice.
Home Plans Tips Recipes Tools Stories Studies Products
Active Low-Carber Forums
A sugar-free zone


Welcome to the Active Low-Carber Forums.
Support for Atkins diet, Protein Power, Neanderthin (Paleo Diet), CAD/CALP, Dr. Bernstein Diabetes Solution and any other healthy low-carb diet or plan, all are welcome in our lowcarb community. Forget starvation and fad diets -- join the healthy eating crowd! You may register by clicking here, it's free!

Go Back   Active Low-Carber Forums > Main Low-Carb Diets Forums & Support > Low Carb Health & Technical Forums > PCOS
User Name
Password
Register FAQ Members Calendar Mark Forums Read Search Gallery My P.L.A.N. Survey


Reply
 
Thread Tools Display Modes
  #1   ^
Old Tue, May-03-11, 14:16
hooleywood's Avatar
hooleywood hooleywood is offline
Registered Member
Posts: 52
 
Plan: Atkins
Stats: 152/137/128 Female 64
BF:
Progress: 63%
Location: Cincinnati, OH
Default Low Carb "throw off" Glucose Testing?

I've been doing induction level low carb for a few months now. My endo wants me to do a glucose test and insulin test to see if I'm still insulin resistant. I know I am as I have to stay at induction level to maintain weight, headaches, hypoglycemic symptoms etc. However, now that I'm following very low carb, my symptoms have gone away. I'd like to be on metformin to assist me with my insulin resistance, but I fear that my current extreme (staying at 10 grams or less) will make it appear that I don't have any issues. I will always be low carb, but I'd like to be at a more manageable level WOE, not Eggs and Meat for the rest of my life.

Will eating very low carb cause me to "pass" the glucose test when I really do need the help. (I was making 3 times too much insulin in the past, and have managed that with low carbing very well, but I don't want my good habits to keep me from getting the help I need)
Reply With Quote
Sponsored Links
  #2   ^
Old Tue, May-03-11, 15:03
Nancy LC's Avatar
Nancy LC Nancy LC is offline
Experimenter
Posts: 45,309
 
Plan: Paleo 99.5%
Stats: 210/170/160 Female 67.5"
BF:
Progress: 80%
Location: San Diego, CA
Default

You should go high carb for at least 3 days prior to the GTT. You stop making certain enzymes that help you digest carbs when you're low carbing. It can make you look more diabetic than you really are.
Reply With Quote
  #3   ^
Old Tue, May-03-11, 15:40
SilverEm SilverEm is offline
Senior Member
Posts: 1,024
 
Plan: VLC Pastoral
Stats: 137/136/136 Female 67"
BF:
Progress: 100%
Location: Maintenance since 2001
Default

+1 on what Nancy posted. I've read recommendations of eating potatoes, and at 150 grams of carbs per day.
Reply With Quote
  #4   ^
Old Tue, May-03-11, 16:00
Rosebud's Avatar
Rosebud Rosebud is offline
Forum Moderator
Posts: 23,521
 
Plan: Atkins
Stats: 235/135/135 Female 5'4
BF:
Progress: 100%
Location: Brisbane, Australia
Default

Yep, what Nancy and SilverEm said.

From the 2002 DANDR (p. 113):
The GTT (glucose tolerance test) results are not considered accurate unless you are consuming at least 150 grams of carbs a day for at least four days before you take the test.
Reply With Quote
  #5   ^
Old Fri, May-13-11, 11:38
bonechew's Avatar
bonechew bonechew is offline
Senior Member
Posts: 425
 
Plan: Paleo/Atkins/low cal
Stats: 232/148/135 Female 62
BF:a lot
Progress: 87%
Location: Bay Area, CA
Default Just a heads up on Met

I am on Metformin now. Been doing it for 6 weeks. I feel your pain on the lack of weight loss unless you do 10g or less carbs per day. But being on Metformin hasn't been the boon I thought it would be. My doctor says if I had PCOS, the weight would come off as I walked to the frig. This drug was specifically designed to help them. IR people - different story.

Some people loose weight on Met, others don't. A lot of people loose weight just from the side effects. And the side effects are everything except bleeding from the eyes. Pretty hard to eat anything when the stomach is cramping, blow your brains out diarrhea, harsh headaches, gas, bad nausea, food aversions, lethargy (I've almost fallen asleep at my desk), increased appetite or killed appetite, sugar cravings, metallic/muddy taste in your mouth, on and on.

The side effects get better over time, but then they also pop up for no reason. I tolerated the drug very well at first. Now I'm taking a bunch of OTC stuff to off set the side effects. The worst part about it is I never know what kind of day I'm going to have. Nothing is worse than crapping your pants at the office....

I'm not telling you to not take the drug - you have to do something to get the weight off. Just to give you a heads up.

Last edited by bonechew : Fri, May-13-11 at 11:45.
Reply With Quote
Reply

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

vB code is On
Smilies are On
[IMG] code is On
HTML code is Off



All times are GMT -6. The time now is 02:44.


Copyright © 2000-2018 Active Low-Carber Forums @ forum.lowcarber.org
Powered by: vBulletin, Copyright ©2000 - 2018, Jelsoft Enterprises Ltd.